Kansas, 2008

Hail and Damaging Winds in Kansas, April 24, 2008

April 24, 2008 · NWS GLD · 22 events in 7 counties and zones

Severe thunderstorms developed over NW Kansas during the early evening hours. One long-lived supercell moved slowly east across Sheridan and Graham counties, producing baseball-sized hail and winds of 70-80 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$678,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Severe thunderstorms developed over NW Kansas during the early evening hours. One long-lived supercell moved slowly east across Sheridan and Graham counties, producing baseball-sized hail and winds of 70-80 mph. Several grain bins were damaged or destroyed, hundreds of homes suffered broken windows on the north side of the dwellings, and minor power outages occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 24, 1:34 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Apr 24, 1:34 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
134 PM MDT THU APR 24 2008

.SHORT TERM... (TONIGHT - SUNDAY)
128 PM MDT THU APR 24 2008

WATER VAPOR IMAGERY SHOWS SHORTWAVE TROUGH MOVING ACROSS THE
NORTHERN ROCKIES THIS AFTERNOON. QVECTORS INDICATE STRONG SYNOPTIC
SCALE LIFT WILL MOVE THROUGH WITH THAT FEATURE TONIGHT. CONVECTION
WILL INITIATE ON THE SURFACE COLD FRONT IN EASTERN COLORADO BY LATE
AFTERNOON/EARLY EVENING...THEN SWEEP THROUGH THE FORECAST AREA
TONIGHT. LOW LEVEL MOISTURE RETURN WILL BE LIMITED ACROSS THE
SOUTHERN FORECAST AREA...BUT NORTH OF THE INTERSTATE EASTERLY
WINDS WILL BE ADVECTING RICH MOISTURE. FRONT WILL INTERCEPT THAT
MOISTURE AND INSTABILITY AXIS...RESULTING IN STRONG TO SEVERE
THUNDERSTORMS. SURFACE WINDS WILL BE BACKED TO NEAR DUE EAST ACROSS
NORTHEAST CWA...WHERE LOW LEVEL HELICITY AND EHI VALUES SUGGEST
TORNADO THREAT WILL BE THE GREATEST. IN ADDITION...RUC AND NAM SHOW
STRONG WINDS BEHIND THE FRONT. WIND GUSTS COULD APPROACH WARNING
CRITERIA...BUT TO KEEP HIGHLIGHTS SIMPLE WITH ANTICIPATED CONVECTION
WILL GO WITH A WIND ADVISORY FOR NOW AND LEAVE ANY SHORT FUSE
WARNINGS FOR TONIGHT. AS WAS THE CASE YESTERDAY...BLOWING DIRT WILL
BE A PROBLEM...ESPECIALLY IN OPEN COUNTRY. WIND WILL BRIEFLY SUBSIDE
AROUND SUNRISE...BEFORE INCREASING AGAIN FRIDAY MORNING. ADVISORY
MAY NEED TO BE EXTENDED.

NEXT SHORTWAVE TROUGH WILL APPROACH IN THE NORTHWEST FLOW ALOFT LATE
FRIDAY NIGHT AND INTO SATURDAY. LOW LEVEL FLOW WILL REMAIN WESTERLY
THROUGH THAT TIME...AND AS A RESULT MOISTURE WILL BE LACKING FOR
THIS SYSTEM. MODELS ONLY SHOWING A SMALL AREA OF ELEVATED CAPE AHEAD
OF THE SURFACE FRONT AT 18Z SATURDAY NEAR HILL CITY. MAY INSERT SOME
ISOLATED THUNDER THERE...BUT ELSEWHERE LOOKS DRY. ANOTHER BREEZY DAY
ON SATURDAY WITH POST FRONTAL NORTHWEST WINDS. AS SKIES CLEAR AND
WINDS DIMINISH SATURDAY NIGHT...HARD FREEZE LOOKS POSSIBLE WITH GOOD
RADIATIONAL COOLING...ESPECIALLY ACROSS THE HIGHER TERRAIN WEST OF
HIGHWAY 27. GROWING SEASON IS UNDERWAY...SO A HIGHLIGHT FOR FREEZING
CONDITIONS MAY EVENTUALLY BE REQUIRED.

FINALLY...SUNDAY WILL BE DRY AS RIDGE BEGINS TO BUILD ACROSS THE
ROCKIES. TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL.

.LONG TERM... (MONDAY - THURSDAY)
128 PM MDT THU APR 24 2008

UPPER RIDGING WILL TRANSLATE ACROSS THE AREA EARLY IN THE PERIOD.
THIS WILL RESULT IN DRY AND WARM CONDITIONS. 850MB TEMPERATURES SHOW
WARMEST DAY WILL BE TUESDAY...POSSIBLY INTO WEDNESDAY DEPENDING ON
LOCATION OF THE NEXT FRONT. BOTH THE ECMWF AND GFS SHOW A FRONT
DRAPED ACROSS THE FORECAST AREA ON WEDNESDAY. AS THE NEXT UPPER
TROUGH SETTLES INTO THE GREAT BASIN...SOUTHWEST FLOW ALOFT WILL
DEVELOP OVER THE CENTRAL PLAINS. REMAINS TO BE SEEN IF THERE WILL BE
ANY WEAK DISTURBANCE EJECTING FROM THE MAIN TROUGH AXIS WHICH WOULD
INITIATE CONVECTION ON THE FRONT. HOWEVER...THE PATTERN DOES SUPPORT
AT LEAST A MENTION OF THUNDERSTORMS. MODELS DIVERGE ON
THURSDAY...WITH ECMWF SHOWING SIGNIFICANT POST FRONTAL PRECIPITATION
AS UPPER TROUGH MOVES ACROSS...BUT GFS MUCH FURTHER NORTH WITH THE
UPPER DYNAMICS. HPC LEANING TOWARDS THE ECMWF SOLUTION SO WILL CARRY
SLIGHT CHANCE POPS FOR THURSDAY...WITH COOLER TEMPERATURES.

24

&&

.AVIATION...
128 PM MDT THU APR 24 2008

FOR THE UPCOMING 18Z TAFS...NO AVIATION PROBLEMS THROUGH MID TO
LATE AFTERNOON. CONVECTION EXPECTED TO INITIATE BETWEEN 21Z AND
00Z OVER NORTHEAST COLORADO AND EXTREME NORTHWEST
KANSAS...POSSIBLY IMPACTING KGLD. THUNDERSTORMS WILL MOVE EAST AND
CONGEAL INTO AN MCS TONIGHT...REACHING KMCK BETWEEN 02Z AND 06Z.
LARGE HAIL AND STRONG WINDS WILL BE POSSIBLE WITH THUNDERSTORMS
THIS EVENING...PARTICULARLY AT KMCK. WIND SHIFT WILL ACCOMPANY
COLD FRONTAL PASSAGE THIS EVENING...WITH NORTHWEST WINDS
INCREASING TO 25 TO 35 KTS AND HIGHER GUSTS. AREAS OF BLOWING DIRT
MAY BRIEFLY REDUCE VISIBILITIES IMMEDIATELY AFTER FRONTAL PASSAGE.

24

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 9 PM MDT /10 PM CDT/ THIS EVENING TO 6 AM MDT
     /7 AM CDT/ FRIDAY FOR KSZ001>004-013>016-027>029-041-042.

NE...WIND ADVISORY FROM 9 PM MDT /10 PM CDT/ THIS EVENING TO 6 AM MDT
     /7 AM CDT/ FRIDAY FOR NEZ079>081.

CO...WIND ADVISORY FROM 9 PM THIS EVENING TO 6 AM MDT FRIDAY FOR
     COZ090>092.

&&

FOLTZ/24
Hazardous weather outlook, Apr 24, 9:35 AM CST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
935 AM MDT THU APR 24 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
935 AM MDT THU APR 24 2008 /1035 AM CDT THU APR 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE BEGINNING LATE THIS
AFTERNOON AND TONIGHT. THE GREATEST THREAT WILL BE GENERALLY ALONG
AND EAST OF A LINE FROM BENKELMAN TO GOVE. LARGE HAIL...STRONG WINDS
AND TORNADOES WILL BE POSSIBLE WITH THE STRONGEST STORMS.

AS A SURFACE COLD FRONT MOVES THROUGH...WINDS WILL SWITCH TO THE
NORTHWEST AND INCREASE TO 25 TO 35 MPH WITH HIGHER GUSTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY. AT THIS TIME...CLOUD
TO GROUND LIGHTNING APPEARS TO BE THE GREATEST THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING.

FOLTZ

In the hours before

Special weather statement, Apr 24, 4:34 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
434 PM MDT THU APR 24 2008

COZ091-KSZ013-242300-
KIT CARSON COUNTY-SHERMAN-
434 PM MDT THU APR 24 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
SHERMAN COUNTY IN NORTHWEST KANSAS...

AT 433 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BURLINGTON...AND MOVING NORTHEAST AT 22 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 186 AND 211.
Special weather statement, Apr 24, 5:02 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
502 PM MDT THU APR 24 2008

KSZ002-014-242330-
RAWLINS-THOMAS-
602 PM CDT THU APR 24 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND THOMAS
COUNTY IN NORTHWEST KANSAS...

AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF LEVANT...AND MOVING NORTH AT 39
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 41 AND 57.

The radar

The Goodland radar (KGLD), 52 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

19 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Rawlins

When
April 24, 5:15 PM CST
Where
Rawlins County, 11 mi S of Beardsley
Measured
0.88 in hail
Reported by
Public
Coordinates
39.661, -101.230

Hail, Rawlins

When
April 24, 5:45 PM CST
Where
Rawlins County, 6 mi S of Beardsley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.733, -101.230

Hail, Rawlins

When
April 24, 6:09 PM CST
Where
Rawlins County, 2 mi SSE of Beardsley
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.793, -101.216

Hail, Rawlins

When
April 24, 6:13 PM CST
Where
Rawlins County, 2 mi N of Beardsley
Measured
1.5 in hail
Reported by
Public
Coordinates
39.849, -101.230

Hail, Rawlins

When
April 24, 6:38 PM CST
Where
Rawlins County, 8 mi SSE of Atwood
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
39.693, -100.992

Hail, Thomas

When
April 24, 6:39 PM CST
Where
Thomas County, 12 mi N of Levant
Measured
1.75 in hail
Reported by
Public
Coordinates
39.554, -101.200

Hail, Sheridan

When
April 24, 7:30 PM CST
Where
Sheridan County, Selden
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.530, -100.570

Hail, Sheridan

When
April 24, 7:30 PM CST to 7:50 PM CST
Where
Sheridan County, Selden
Measured
4.25 in hail
Property damage
$670,000
Reported by
Trained Spotter
Coordinates
39.530, -100.570

Follow-up newspaper reports indicated significant window and roof damage in the town of Selden. Emergency manager estimated around 75% of the homes in Selden had some type of window or siding damage on the north side. Most hail was of golf ball size with the largest being softball. The grade school was closed the following day due to roof and water damage.

Thunderstorm Wind, Sheridan

When
April 24, 7:40 PM CST
Where
Sheridan County, 5 mi SSE of Selden
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
39.463, -100.534

Hail, Sheridan

When
April 24, 7:50 PM CST to 8:05 PM CST
Where
Sheridan County, 5.5 mi WNW of Lucerne
Measured
2.5 in hail
Property damage
$8,000
Reported by
Public
Coordinates
39.531, -100.295

Resident reported siding damage to home, cars dented, glass picnic table broken and their windshield broken.

Hail, Graham

When
April 24, 8:25 PM CST
Where
Graham County, 9 mi NW of Hill City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.462, -99.969

Hail, Norton

When
April 24, 8:25 PM CST
Where
Norton County, Lenora
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.600, -100.000

Thunderstorm Wind, Decatur

When
April 24, 8:29 PM CST
Where
Decatur County, 10 mi N of Oberlin
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.965, -100.520

Hail, Graham

When
April 24, 8:30 PM CST
Where
Graham County, 8 mi N of Penokee
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
39.466, -99.970

Hail, Sheridan

When
April 24, 8:30 PM CST
Where
Sheridan County, 9 mi NNW of Studley
Measured
2.75 in hail
Reported by
COOP Observer
Coordinates
39.470, -100.234

Hail, Graham

When
April 24, 8:40 PM CST
Where
Graham County, 12 mi N of Hill City
Measured
1.75 in hail
Reported by
Public
Coordinates
39.544, -99.850

Hail, Graham

When
April 24, 8:45 PM CST
Where
Graham County, Hill City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.370, -99.850

Hail, Graham

When
April 24, 8:51 PM CST
Where
Graham County, 5 mi E of Hill City
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
39.370, -99.756

Hail report relayed by kwch.

Thunderstorm Wind, Graham

When
April 24, 9:05 PM CST
Where
Graham County, 2 mi W of Nicodemus
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.400, -99.657

Wind report relayed by kwch.

Hail, Decatur

When
April 24, 9:35 PM CST
Where
Decatur County, Dresden
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
39.620, -100.420

Hail, Sherman

When
April 24, 8:35 PM MST
Where
Sherman County, 9 mi N of Goodland
Measured
0.75 in hail
Reported by
Public
Coordinates
39.480, -101.720

Hail, Rawlins

When
April 24, 9:44 PM CST
Where
Rawlins County, 11 mi N of Atwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.959, -101.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85152, 85154, 85155, 85156, 85157, 85159, 85160, 85161, 85647, 85163, 85164, 85165, 85648, 85166, 85640, 85641, 85642, 85643, 85649, 85644, 85645, 85646.